Delaware, 2001

Flooding in Delaware, September 29 to 30, 2001

September 29 to 30, 2001 · NWS PHI · 2 events in 2 counties and zones

The onshore flow around a northeaster brought minor to locally moderate tidal flooding along the Delaware coast from the 29th through October 1st. The worst flooding occurred during the evening of the 30th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The onshore flow around a northeaster brought minor to locally moderate tidal flooding along the Delaware coast from the 29th through October 1st. The worst flooding occurred during the evening of the 30th. Some beach erosion also occurred. The worst flooding problems were reported in Bethany Beach and on Fenwick Island. In Bethany Beach, the Loop Canal overflowed its banks and flooded several blocks of Pennsylvania Avenue on both the 30th and October 1st. High tide at Breakwater Harbor reached 6.73 feet above mean lower low water around 8 p.m. EDT on the 30th. The northeaster developed off the Florida coast on the 29th. On the morning of the 30th, it was located east of the North Carolina coast and moved slowly northeast. On the morning of October 1st, it was located about 300 miles east of Atlantic City. The northeaster then lifted rapidly offshore. The circulation around the northeaster and a high pressure system that extended from New England through the Great Lakes kept a persistent onshore flow through several high tide cycles and was exacerbated by the spring tides associated with the full moon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 29, 12:21 PM EST, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 29, 12:21 PM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
121 PM EDT SAT SEP 29 2001

LOW E OF THE MIDDLE ATLC COAST WILL BE SLOW TO MOVE OUT AND SHOULD
REMAIN AN INFLUENCE ON THE WEATHER...ESP THE COAST INTO MONDAY. PCPN
ASSOCIATED WITH THE LOW IS MAINLY DUE TO THE WARM WATER DVLPG RW/TRW
DUE TO THE COLD AIR ALFT AND INSTABILITY. INLAND...TEMPS ARE COOLER
AND ONLY CLOUDS DVLP WITH PSBL SPRINKLES. THE FARTHER FROM THE
LOW...I.E. NORTH AND WESTERN AREAS WILL BE THE FIRST TO CLEAR AND
THIS CLEARING WILL EVENTUALLY SPREAD S/E SUN NIGHT AND MON.

TEMPS WILL RADIATE A BIT TONIGHT NORTH BUT CLOUDS SOUTH SHOULD LIMIT
RADIATION. FWC TEMPS GENLY BETTER THAN MAV CONSIDERING THE HIGHS
TODAY REACHED 60 MOST AREAS AND TEMPS SUN/MON SHOULD BE AT OR HIGHER
THAN TODAY WITH A BIT MORE SUN AND A MODIFYING AIRMASS. OVERNIGHT
LOWS...NOT CHANGING THAT MUCH AS ADVCTN MINS ARE REPLACE BY
RADIATION MINS.

TIDAL DEPARTURES A BIT ABOVE 2 FT ON THE COAST SHOULD CAUSE MINOR
FLOODING AROUND HIGH TIDES. CONSIDERING THE STRENGTH OF THE BLYR
WINDS...GALES WILL BE ISSUED FOR THE COAST AND LWR BAY.

MPO   40  63  39  70 /   0   0   0   0
ABE   43  65  42  71 /  10  10  10   0
RDG   43  65  42  71 /  10  10  10   0
PHL   49  65  48  72 /  10  10  10   0
12N   43  65  42  71 /  10  10  10   0
SMQ   47  66  47  71 /  10  10  10   0
TTN   47  66  47  71 /  10  10  10   0
MIV   50  64  49  72 /  20  20  10   0
ACY   50  63  54  72 /  30  30  20   0
ILG   49  65  48  72 /  10  10  10   0
DOV   50  63  50  72 /  20  20  10   0
GED   50  63  50  72 /  20  20  10   0
ESN   50  63  50  72 /  20  20  10   0

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...GALES FOR THE COAST AND LOWER DEL BAY. SCA UPPER BAY.

RNS

In the hours before

Special weather statement, Sep 29, 2:26 PM EST, 1 hour 34 minutes before
DEZ002>004-NJZ012>014-020>026-300930-

SPECIAL WEATHER STATEMENT - MINOR TIDAL FLOODING/GALE WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
326 PM EDT SAT SEP 29 2001

...MINOR TIDAL FLOODING EXPECTED AT TIMES OF HIGH TIDE...
...SOME BEACH EROSION LIKELY...
...GALE WARNING IN EFFECT...

THE NATIONAL WEATHER SERVICE IS CLOSELY WATCHING A DEVELOPING
COASTAL STORM ALONG THE SOUTHEAST U.S. COAST. THE STORM WILL
MOVE TO THE MID ATLANTIC COAST ON SUNDAY. IN ADDITION...HIGH
PRESSURE PUSHING DOWN FROM EASTERN CANADA AND THE DEVELOPING LOW
PRESSURE WILL PRODUCE A TIGHT PRESSURE ONSHORE GRADIENT ALONG THE
ENTIRE STRETCH OF COASTAL NEW JERSEY AND DELAWARE. A PROLONGED
PERIOD OF STRONG NORTHEAST WINDS AND A LONG NORTHEAST FETCH WILL
CAUSE TIDES TO RISE ABOVE NORMAL. MINOR TIDAL FLOODING MAY BEGIN AS
EARLY AS THIS EVENINGS HIGH TIDE...BUT WILL BECOME MUCH MORE LIKELY
BY HIGH TIDE SUNDAY EVENING...AND MAY EVEN CONTINUE INTO MONDAY.

ALONG THE NEW JERSEY AND DELAWARE COASTS...HIGH TIDE WILL OCCUR
FROM 630 PM TO 730 PM THIS EVENING...7 AM TO 8 AM SUNDAY MORNING...
7 PM TO 8 PM SUNDAY EVENING...730 AM TO 830 AM MONDAY MORNING...AND
745 PM TO 845 PM MONDAY EVENING.

WIDESPREAD MINOR TIDAL FLOODING BEGINS AT 6.7 FEET ABOVE MEAN
LOWER LOW WATER...MODERATE BEGINS AT 7.7 FEET ABOVE. HOWEVER...
SOME AREAS ARE MORE SUSCEPTIBLE TO TIDAL FLOODING AT A MUCH
LOWER LEVEL AND THEY INCLUDE WEST ATLANTIC CITY AND NORTH WILDWOOD
IN NEW JERSEY AND FENWICK ISLAND IN DELAWARE.

DO NOT PARK YOUR VEHICLE IN A LOCATION THAT IS PRONE TO TIDAL
FLOODING. PLEASE STAY TUNED FOR ADDITIONAL STATEMENTS AND FORECAST
UPDATES OVER THE NOAA WEATHER RADIO NETWORK OR VISIT OUR WEB SITE
AT WWW.NWS.NOAA.GOV/ER/PHI.

TO VIEW THE TIDAL IMPACTS FOR A PARTICULAR AREA...GO TO OUR WEB SITE
AND CLICK ON SPECIALTY FORECAST...MARINE WEATHER AND SCROLL DOWN TO
TIDAL IMPACTS.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Delaware Beaches

When
September 29, 4:00 PM EST to September 30, 11:59 PM EST
Where
Delaware Beaches forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Flood, Inland Sussex

When
September 29, 4:00 PM EST to September 30, 11:59 PM EST
Where
Inland Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2001Every state in 2001This day in weather historyWarnings in Delaware, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268882, 5268883.